Alert archive / California / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 5, NWS Reno, NV

May 24, 2018Alpine County, California; Douglas County, Nevada

NWS Reno, NV issued this severe thunderstorm warning at May 24, 2018, 2:07 PM PDT for Alpine County, California; Douglas County, Nevada. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2018, 2:07 PM PDT (21:07 UTC)
Expired
May 24, 2018, 2:45 PM PDT
In force
38 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Alpine County, CA, Douglas County, NV

The radar

The Reno radar (KRGX), 107 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 2:38 PM PDTHAIL 0.255 E Gardnerville, NVPEA SIZE HAIL REPORTED.
May 24, 2:41 PM PDTHAIL 0.56 Ese Gardnerville, NVPEA TO DIME SIZE HAIL REPORTED NEAR FISH SPRINGS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2018-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2018-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

020 
WUUS55 KREV 242107
SVRREV
CAC003-NVC005-242145-
/O.NEW.KREV.SV.W.0005.180524T2107Z-180524T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
207 PM PDT THU MAY 24 2018

The National Weather Service in Reno has issued a

* Severe Thunderstorm Warning for...
  Alpine County in northern California...
  Douglas County in western Nevada...

* Until 245 PM PDT

* At 206 PM PDT, a severe thunderstorm was located near Topaz Lake,
  moving north at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, fencing, and trees. Dust storms 
           resulting in serious accidents. 

* Locations impacted include...
  Gardnerville, Gardnerville Ranchos, Junction U.S 395 And NV 756,
  Junction Nv 88 And Nv 756, Junction Nv 88 And Nv 206, Gardnerville
  Ranch, Minden, Junction CA 88 And NV 88 and Mount Siegel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3869 11961 3871 11975 3897 11981 3894 11946
TIME...MOT...LOC 2106Z 192DEG 11KT 3872 11966 

HAIL...1.00IN
WIND...60MPH
 
$$

ZT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:44 AM PDT, 10 hours 23 minutes earlier.

Area forecast discussion, May 24, 3:44 AM PDT, 10 hours 23 minutes before
Area Forecast Discussion
National Weather Service Reno NV
344 AM PDT Thu May 24 2018

.SYNOPSIS...

Wet pattern will continue through Saturday with strong
thunderstorms producing hail, heavy rain and frequent lightning
today. Cooler conditions with more widespread bands of rain
showers are likely Friday into Saturday, along with high
elevation snow. An overall drying trend is expected Sunday into
early next week with temperatures warming to above average.

&&

.SHORT TERM...

A potent low pressure system approaching the central CA coast
today is projected to move slowly inland across CA/NV Friday
through Saturday. This low will increase the potential for more
organized and strong thunderstorm development this afternoon and
evening, followed by more widespread bands of rain showers (and
high elevation snow) with embedded thunderstorms Friday into
Saturday. Additional details follow:

* Today...While a mid level cap will initially inhibit
  thunderstorm formation until early afternoon, strong forcing
  ahead of the approaching low will combine with increasing
  instability to overcome this cap with CAPE values generally
  between 500-1000 J/kg, but some model soundings showed CAPE
  exceeding 1000 J/kg which is quite high for our region. Veering
  winds from east to south are projected upward through the cloud
  layer, which should help sustain thunderstorm strength with some
  rotating cells possible. Cells are most likely to initially form
  near the Sierra and northward into western Lassen County, then
  spread into the remainder of eastern CA and far western NV, with
  much of the model guidance favoring an organized cluster of
  storms affecting the Reno-Carson vicinity and parts of the Tahoe
  basin around the afternoon/early evening commute (4-7 pm). This
  storm cluster is then projected to move northward across eastern
  Lassen/Plumas and northern/central Washoe County during the
  evening. Heavy rainfall rates/localized flooding, hail, strong
  outflow gusts, and a large number of lightning strikes will all
  be in play with these storms.

* Later tonight through Friday...As the evening thunderstorm
  cluster exits to the north, additional showers and thunderstorms
  will develop as deformation zone sets up ahead of the main low
  as it moves into central CA. Areas most likely to initially see
  this overnight activity include Alpine/northern Mono County, and
  adjacent sections of Douglas and Lyon counties, spreading
  northward to the Reno-Carson Tahoe region, and eventually to
  northeast CA and much of northwest/west central NV during the
  day Friday. Cooling 700 mb temperatures will lead to snow levels
  dropping to near 8500-9000 feet in the Sierra and Carson Range,
  while temperatures in some lower elevations may only reach the
  lower 60s due to widespread thick cloud cover and shower bands.
  As recently as last week, the upper portions of the Mt. Rose
  Highway received slushy snow accumulations even during the
  afternoon under a persistent precip band. This site along with
  the higher Sierra passes (Ebbetts, Sonora, Tioga) could receive
  a couple inches of snowfall, so anyone planning travel
  especially over the crest in Mono/Alpine counties should keep an
  eye on road conditions, and may even face the possibility of
  taking the long way around the Sierra to reach destinations
  along CA Highways 4, 108, or 120.

* Friday night through Saturday night...As the low makes its
  closest approach to the Sierra, snow levels could drop to near
  7500-8000 feet by early Saturday morning, although the latest
  guidance trends shift the best precip chances into northwest and
  west central NV. Overall precip rates by this time should be on
  the decline, with a decreasing chance for thunderstorms (most
  likely limited to Saturday afternoon-evening). As the low fills
  and moves into eastern NV, wrap around shower bands will
  finally wind down across the Basin and Range Saturday night.

By the time all is said and done with this low, widespread rainfall
totals of 0.50" or greater are likely across nearly all of
eastern CA-western NV, with higher totals of 1" or more for areas
in the path of today's thunderstorms, followed by the shower
bands Friday through Saturday. MJD

.LONG TERM...Sunday through Wednesday

There were not many changes made to the inherited long term forecast
this cycle as numerical guidance is in generally good agreement
between the various models and from run to run.

The upper low that moves in early this weekend should be drifting to
the east by Sunday...but its proximity...along with the presence of
residual moisture and daytime heating...is likely to drive at least
isolated showers and thunderstorms over the eastern part of the
forecast area and in favored upslope locations for northeast flow in
the Sierra. That would be mainly the eastern portions of Pershing
and Churchill counties and into Mono County.

The low drifts farther east Monday. We have left some low end POPs
in for the mountains of Mono County due to the presence of residual
moisture and expected daytime heating. By then...the highs should be
at or above seasonal norms.

The model guidance is trying to develop a short wave ridge over the
forecast area for Tuesday. But the models continue to struggle with
this feature. The GFS is a bit more amplified while the ECMWF is
flatter with the ridge. Both are trying to produce afternoon and
evening convection due to differential heating near the Sierra. This
is not out of the question so slight chances for showers and
thunderstorms were left in the forecast...but the location and
timing is a bit uncertain.

By Wednesday both deterministic models are trying to push a trough of
low pressure into the west coast. The GFS is more amplified and
produces slightly stronger southwest flow aloft. This is critical
for where any showers and storms would form. Right now we have
slight chances across the northern forecast area...including parts
of Lassen County...the Surprise Valley and northern Washoe
County...and in the Mono/Alpine County area. The ECMWF is not as
amplified and does not produce as much southwest flow aloft. This
would tend to favor development in the Tahoe Basin as well...but
we have left that out for now.

&&

.AVIATION...

Fog at KTRK should lift after sunrise...but until about 16 UTC look
for IFR conditions.

Another round of showers and thunderstorms should develop this
afternoon and extend into the evening. The setup today is
different from previous days. Today we are expecting more
organized and potentially stronger storms due to increased upper
level support. That means storms today could produce gusty outflow
winds in excess of 35-40 kts along with hail up to around an inch
in diameter. Of course...turbulence is likely near any
thunderstorms and brief moderate to heavy rain will likely reduce
cigs and vsbys to MVFR or less at times.

The showers extend into the overnight hours...then the main upper
low moves just south of the region Friday into Friday night. This
will result in more widespread rain for both Friday and Saturday
with embedded thunderstorms. While the storms will not be as strong
as today...the widespread nature of the rain is likely to produce
more areas with MVFR cigs/vsbys and more wide-ranging mountain
obscurations.

As the upper low moves away...conditions will begin to improve
Sunday and Monday...but there will still be the potential for storms
along the Sierra in Mono County and across central Nevada.

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 11:37 AM PDTWinter Weather AdvisoryREVAlpine, El Dorado, Mono, Nevada, Placer27 hr
May 24, 1:07 PM PDTFlood WatchREVMono4 hr
May 24, 4:31 PM PDTFlash Flood WarningREVMono119 min
May 24, 2:19 PM PDTSpecial Weather StatementREV56 min
May 24, 2:39 PM PDTSevere Thunderstorm WarningREVDouglas, Lyon, Washoe51 min
May 24, 3:28 PM PDTSevere Thunderstorm WarningREVDouglas, Lyon, Storey, Washoe62 min

Nearby

Severe Thunderstorm Warnings in California, 2018Severe Thunderstorm Warnings in Nevada, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.